Wildfire, Creek
- When
- August 2, 1:00 PM CST to 7:00 PM CST
- Where
- Creek forecast zone
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 35.903, -96.371 (the zone’s center; the record gives no point)
Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire near Sapulpa on the 2nd. The fire burned a structure and an unknown number of acres before it was controlled.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Very dry, hot, and breezy conditions, along with extremely dry fuels as a result of the long-term drought the region has experienced, promoted the rapid spread of a wildfire near Sapulpa on the 2nd. The fire burned a structure and an unknown number of acres before it was controlled.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 2, 11:07 AM CST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1207 PM CDT TUE AUG 2 2011
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS WITH WIND
SPEEDS 10 KNOTS OR LESS.
&&
.PREV DISCUSSION... /ISSUED 1059 AM CDT TUE AUG 2 2011/
DISCUSSION...
HISTORIC HEAT WILL BE THE STORY THE NEXT COUPLE OF DAYS. BASED ON
12Z SOUNDINGS AND 24 HOUR TEMP CHANGE SEE NO REASON WHY TODAY WILL
NOT BE EVEN HOTTER THAN MONDAY. LOW OF 87 AT TUL TIES RECORD FOR
HIGHEST MIN OF ALL TIME AND WOULD NOT BE SURPRISED IF THIS GETS
BROKEN TONIGHT. WE STAND A GOOD CHANCE OF BREAKING THE DAILY MEAN
RECORD AT TUL AS WELL (HIGH OF 111 WOULD PUT DAILY MEAN AT
99.0)...AND THE ALL TIME RECORD HIGH OF 113 AT FSM LIKELY TO BE
EQUALED OR EXCEEDED THIS AFTERNOON...AND TOMORROW ALONG WITH TUL
AS THERMAL RIDGE SUPPRESSED FURTHER SOUTH ROUGH OVER EASTERN OK
AND WEST CENTRAL AR. ALSO...SFC WINDS LIKELY TO KEEP A WESTERLY
COMPONENT LONGER THIS AFTERNOON AND TOMORROW AS WELL. IN A WORD...
OUCH!
UPDATED FORECAST FOR A LITTLE HIGHER TEMPS THIS AFTERNOON.
PREV DISCUSSION... /ISSUED 615 AM CDT TUE AUG 2 2011/
DISCUSSION...
THE 12Z AVIATION DISCUSSION IS INCLUDED BELOW.
AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL AS HIGH PRES ALOFT DOMINATES. SFC
WINDS SHOULD REMAIN AOB 10 KTS.
LACY
PREV DISCUSSION... /ISSUED 301 AM CDT TUE AUG 2 2011/
DISCUSSION...
INSANELY HOT CONDITIONS ARE EXPECTED TO CONTINUE
THROUGH THE WEEKEND AS AN UPPER LEVEL RIDGE REMAINS
FIRMLY ENTRENCHED ACROSS THE SOUTHERN PLAINS. THE
HOTTEST DAYS WILL BE TODAY AND WEDNESDAY WITH
THE 850MB THERMAL RIDGE CENTERED OVER THE AREA.
WILL KEEP THE EXCESSIVE HEAT WARNING/WATCH AS THEY
ARE FOR NOW.
AS HAS BEEN THE CASE FOR SOME TIME NOW...I HAVE WENT SEVERAL
DEGREES ABOVE THE MAV MOS GUIDANCE. SOME ALL TIME MAX TEMPERATURE
RECORDS WILL BE THREATENED ACROSS THE AREA TODAY AND WEDNESDAY.
KTUL AND KMLC ARE THE MOST LIKELY TO SET OR TIE THERE ALL TIME
RECORD HIGH TEMPERATURES. THE RECORD AT KTUL IS 115 AND KMLC IS 113.
IN FACT THE ALL TIME MIN MAX TEMPERATURE RECORD MAY BE THREATENED
THIS MORNING AT KTUL AS THE TEMPERATURE AT 3 AM WAS STILL 93 WITH
SOME MID-LEVEL CLOUDS OVERHEAD. THE RECORD IS 87.
A WEAK FRONTAL BOUNDARY MAY MAKE A BRIEF FORAY INTO NORTHEAST OKLAHOMA
AND NORTHWEST ARKANSAS WEDNESDAY NIGHT INTO THURSDAY MORNING BEFORE
QUICKLY RETREATING BACK TO THE NORTH. THIS MAY HELP TAKE A COUPLE OF
DEGREES OFF OF THE HIGH TEMPERATURES ON THURSDAY. THE FRONT MAY REMAIN
CLOSE ENOUGH TO THE AREA ON THURSDAY TO HELP SPARK A FEW THUNDERSTORMS
ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
THERE IS A GLIMMER OF HOPE ON THE HORIZON AS THE GFS AND ECMWF
BOTH ARE INDICATING THAT THE UPPER LEVEL RIDGE WILL RETROGRADE
EARLY NEXT WEEK TAKING AN EDGE OFF OF THE TEMPERATURES SOMEWHAT
AND POSSIBLY ALLOWING A COLD FRONT TO MOVE THROUGH THE REGION.
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...EXCESSIVE HEAT WARNING UNTIL 7 AM FRIDAY FOR OKZ049-OKZ053-
OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-
OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-
OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
EXCESSIVE HEAT WATCH FROM 7 AM FRIDAY TO 9 PM MONDAY FOR OKZ049-
OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-
OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-
OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...EXCESSIVE HEAT WARNING UNTIL 7 AM FRIDAY FOR ARZ001-ARZ002-
ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.
EXCESSIVE HEAT WATCH FROM 7 AM FRIDAY TO 9 PM MONDAY FOR ARZ001-
ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...14
LONG TERM....12
AVIATION...14HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 100 PM CDT TUE AUG 2 2011 ARZ001-002-010-011-019-020-029-OKZ049-053>076-031000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 100 PM CDT TUE AUG 2 2011 ...RECORD BREAKING HEATWAVE CONTINUES... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. DANGEROUS HEAT. RISK...CRITICAL. AREA...ALL EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. FIRE WEATHER DANGER. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND FAR NORTHWEST ARKANSAS. ONSET...ONGOING. DISCUSSION... DANGEROUSLY HOT WEATHER WILL CONTINUE TODAY WITH ACTUAL HIGH TEMPERATURES REACHING 105 TO 115 DEGREES...WITH HOTTEST READINGS WEST OF U.S. HIGHWAY 75 IN EASTERN OKLAHOMA AND IN THE ARKANSAS RIVER VALLEY OF WESTERN ARKANSAS. HEAT INDEX VALUES WILL GENERALLY REMAIN CLOSE TO THE ACTUAL TEMPERATURE. SOME LOCATIONS MAY REACH OR EXCEED ALL TIME RECORD HIGHS THIS AFTERNOON. RECORD HIGH TEMPERATURES AND VERY LOW RELATIVE HUMIDITIES WITH COMBINE WITH ONGOING SEVERE TO EXTREME DROUGHT CONDITIONS TO YIELD A LIMITED FIRE DANGER AREA WIDE. NEAR ELEVATED FIRE DANGER IS FORECAST FOR NORTHEAST OKLAHOMA...ESPECIALLY ALONG AND WEST OF HIGHWAY 75 WHERE SLIGHTLY HIGHER WIND SPEEDS AND CRITICALLY LOW HUMIDITY IS POSSIBLE. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... SPOTTER ACTIVATION NOT EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. EXTENDED DISCUSSION... THE HEAT WAVE IS LIKELY TO PEAK WEDNESDAY WITH TEMPERATURES REACHING LEVELS THAT HAVE NOT BEEN OBSERVED IN SEVERAL DECADES. HIGH PRESSURE ALOFT WILL REMAIN IN CONTROL BUT WILL GRADUALLY WEAKEN BY THE WEEKEND. THIS WILL LEAD TO A DOWNWARD TREND IN THE TEMPERATURES LATE IN THE WEEK...BUT DANGEROUS HEAT INDICES CAN STILL BE EXPECTED EACH AFTERNOON. A WEAK DECAYING FRONTAL BOUNDARY MAY TOUCH OFF A FEW ISOLATED STORMS BEGINNING THURSDAY AFTERNOON NEAR THE KANSAS AND MISSOURI BORDERS. ANOTHER POSSIBLY STRONGER FRONT MAY PUSH INTO THE REGION THIS WEEKEND...WITH A BETTER CHANCE OF THUNDERSTORMS. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345557.